Pennsylvania, 2017Flash Flooding and Damaging Winds in Pennsylvania, June 15, 2017
June 15, 2017 · NWS PBZ · 13 events in 2 counties and zones
Moist antecedent conditions in conjunction with a passing shortwave helped to produce yet another round of thunderstorms with heavy rain across southwestern Pennsylvania. Southern Allegheny county, Pennsylvania was hardest hit, once again.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist antecedent conditions in conjunction with a passing shortwave helped to produce yet another round of thunderstorms with heavy rain across southwestern Pennsylvania. Southern Allegheny county, Pennsylvania was hardest hit, once again. There were also a few reports off wind damage with a bit more support for downbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 15, 2:19 PM EST, 16 minutes earlier.
Area forecast discussion, Jun 15, 2:19 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Thu Jun 15 2017
.SYNOPSIS...
Showers and thunderstorms are expected today and tonight with a
trough of low pressure. Low chances for rain return Saturday
before becoming more widespread with a Sunday cold front.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Coverage of thunderstorms will increase this afternoon with the
approach and passage of an upper level shortwave. Modest
instability of 2000 j/kg and weak shear should support a few
strong to severe storms, especially over western PA where low
level lapse rates are steep/ higher DCAPE, and with support
from the wave itself. This is in line with SPCs marginal risk,
with the main threat being wind. In addition to any severe
concerns, heavy rain is possible as PWAT values approach 1.8
inches although storm movement is a bit faster than it has been
the last couple of days. Some of the hi res model guidance also
suggests an area of convergence in northwest PA may support
higher QPF values, and thus, some localized flooding concerns
this evening. However, since flash flood guidance is relatively
high in the area in question, have opted to not issue an flash
flood watch at this time. Outside of this area, will need to
watch any storms that go over southwest PA/Allegheny county and
those locales that had problems the last two days.
Showers and storms will continue through tonight with the
passage of the shortwave. Lingering cloud cover and little in
the way of cold advection will keep low temps elevated again.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Surface ridging should lead to a mainly dry Friday, though some
showers may linger in the terrain through midday. A weak
crossing shortwave Saturday should return slight to low chances
for showers/storms, though the best upper support is progged to
remain north of the area.
Digging upper trough and the passage of a cold front is expected
to bring the best chance for widespread precipitation and a
slight cool down to the region through the start of the new work
week. Overall trends with the front are good enough to have
categorical PoPs. Temperatures will remain above averages until
the fronts passage.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Showers/thunderstorms should continue Sunday night through
early Monday as the front completes its passage. The upper
trough is progged to persist across the NE CONUS through mid
week, though surface ridging should result in mainly dry weather
later Mon/Tue. Another shortwave rotating through the trough
should return rain chances to the area by mid week. Temperatures
are expected to return to near seasonal levels.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Thunderstorms will be possible this afternoon then again late
this evening with a passing shortwave.
Expect fog to develop overnight...especially at locations where
precipitation was observed.
.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 15, 2:08 AM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Thu Jun 15 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Thu Jun 15 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Isolated severe thunderstorms are possible this afternoon and
evening. Heavy rainfall could also result in localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 15, 12:23 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU JUN 15 2017
OHZ041-050-WVZ001-151800-
Jefferson-Columbiana-Hancock-
123 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA
AND CENTRAL HANCOCK COUNTIES...
At 123 PM EDT, a strong thunderstorm was located 7 miles northwest of
Wintersville, or 10 miles northwest of Steubenville, moving northeast
at 10 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Steubenville... Wellsville...
Toronto... Wintersville...
New Cumberland... Salineville...
Bergholz... Amsterdam...
Richmond... Irondale...
New Manchester... Empire...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4056 8052 4052 8052 4035 8075 4041 8087
4042 8087 4042 8089 4045 8094 4056 8087
4056 8086 4057 8086 4070 8078
TIME...MOT...LOC 1723Z 215DEG 9KT 4046 8079Special weather statement, Jun 15, 12:57 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
157 PM EDT THU JUN 15 2017
OHZ041-050-PAZ020-029-WVZ001-002-151830-
Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock-
157 PM EDT THU JUN 15 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT EASTERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHWESTERN WASHINGTON...WESTERN BEAVER...BROOKE AND
HANCOCK COUNTIES...
At 156 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellsville to near Tiltonsville.
Movement was northeast at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Weirton... Steubenville...
East Liverpool... East Palestine...
Wellsville... Wellsburg...
Avella... Toronto...
Calcutta... Wintersville...
Ohioville... Mingo Junction...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4085 8052 4085 8044 4025 8046 4018 8060
4018 8068 4016 8070 4016 8076 4065 8074
4086 8052
TIME...MOT...LOC 1756Z 225DEG 15KT 4062 8069 4021 8071Special weather statement, Jun 15, 1:42 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT THU JUN 15 2017
PAZ013-151915-
Lawrence-
242 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...
At 242 PM EDT, a strong thunderstorm was located 8 miles north of
East Palestine, moving east at 25 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
New Castle... Ellwood City...
New Wilmington... Oakwood...
New Castle Northwest... New Beaver...
Bessemer... Wampum...
South New Castle... Enon Valley...
Harlansburg... Volant...
This includes Pennsylvania Turnpike between mile markers 1 and 8.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4112 8026 4112 8022 4099 8016 4089 8016
4085 8041 4085 8052 4105 8052 4113 8029
4113 8026
TIME...MOT...LOC 1842Z 252DEG 20KT 4095 8051Special weather statement, Jun 15, 2:30 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT THU JUN 15 2017
PAZ021-029-152000-
Washington-Allegheny-
330 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON AND CENTRAL ALLEGHENY
COUNTIES...
At 330 PM EDT, a strong thunderstorm was located near Cecil-Bishop,
or near Canonsburg, moving northeast at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... McMurray...
Washington... Canonsburg...
Gastonville... West Mifflin...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 16 and 18.
Interstate 79 in Pennsylvania between mile markers 22 and 36.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4017 8027 4033 8040 4052 8010 4029 7991
TIME...MOT...LOC 1930Z 238DEG 15KT 4029 8026
Thunderstorm Wind, Allegheny
- When
- June 15, 2:35 PM EST
- Where
- Allegheny County, 1.74 mi NE of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.570, -80.030
Local 911 reported a tree down on a car.
Thunderstorm Wind, Allegheny
- When
- June 15, 2:35 PM EST
- Where
- Allegheny County, 1.57 mi E of Ingomar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.580, -80.040
Local 911 center reported a tree down across the roadway at 176 West Ingomar Road.
Thunderstorm Wind, Allegheny
- When
- June 15, 2:40 PM EST
- Where
- Allegheny County, 2.1 mi E of Ingomar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.580, -80.030
Local 911 reported trees down at the intersections of Ingomar Road and Saratoga Drive and McKnight Road and Blazier Drive.
Thunderstorm Wind, Allegheny
- When
- June 15, 2:46 PM EST
- Where
- Allegheny County, 1.57 mi E of Ingomar
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 40.580, -80.040
Department of highways reported two uprooted trees and six trees sheared three quarters of the way up.
Thunderstorm Wind, Allegheny
- When
- June 15, 2:52 PM EST
- Where
- Allegheny County, Cherry City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -79.970
Local 911 reported tree and wires down on Jefferson Street.
Thunderstorm Wind, Allegheny
- When
- June 15, 2:59 PM EST
- Where
- Allegheny County, 0.87 mi SE of Culmerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.640, -79.820
Local 911 reported a tree down across the roadway at 300 Tarentum Culmerville Road.
Flash Flood, Allegheny
- When
- June 15, 3:36 PM EST to 5:40 PM EST
- Where
- Allegheny County, 1.29 mi NE of Dormont to 1.58 mi SSW of Castle Shannon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.411, -80.010
Emergency manager reported flooding on several roads between Dormont and Bethel Park including: State route 51, between Bausman Street and State Route 88; The intersection of 88 and Broughton Road, Library Road, Logan Road and South Park.
Flash Flood, Allegheny
- When
- June 15, 4:02 PM EST to 5:40 PM EST
- Where
- Allegheny County, 0.7 mi ENE of Baldwin to 0.79 mi S of Baldwin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.385, -79.938
County 911 reported a swift water rescue responded to occupants stuck in a stranded vehicle near Chapon's Greenhouse on Streets Run Road.
Thunderstorm Wind, Indiana
- When
- June 15, 4:25 PM EST
- Where
- Indiana County, Chambersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -79.150
Emergency manager reported multiple trees down near Hanging Rock Road and Chambersville Road.
Flash Flood, Allegheny
- When
- June 15, 5:01 PM EST to 5:40 PM EST
- Where
- Allegheny County, 0.87 mi NE of Pine Forks to 0.5 mi WNW of Cochrans Mill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.290, -79.990
County 911 reported that Piney Fork Road was closed between Brownsville Road and Single Track Road due to flooding.
Flash Flood, Allegheny
- When
- June 15, 8:05 PM EST to 10:00 PM EST
- Where
- Allegheny County, Pleasant Hills to 0.78 mi E of Pleasant Hills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -79.950
County 911 reported that State route 51 was closed between Bruceton and Lewis Run due to Flooding. Also, a member of the public reported flooding on Coal Valley Road, making it impassable.
Flash Flood, Allegheny
- When
- June 15, 8:08 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.92 mi ENE of Baldwin to 0.83 mi SSW of Munhall
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.387, -79.935
State official reported that Mifflin Road was closed due to flooding.
Flash Flood, Allegheny
- When
- June 15, 10:30 PM EST
- Where
- Allegheny County, 0.53 mi E of Dravosburg to 1.01 mi W of Port Vue
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.350, -79.890
State official reported a mudslide on Route 837 as a result of earlier flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710874, 710876, 710877, 710878, 710880, 710881, 711437, 711438, 710882, 711439, 711440, 711441, 711442.